Winter Storm, Dinwiddie / Petersburg
- When
- January 9, 12:00 AM EST to 4:00 PM EST
- Where
- Dinwiddie / Petersburg forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Two to as much as five inches of snow fell across portions of central, southcentral, and southeast Virginia. 5".
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Two to as much as five inches of snow fell across portions of central, southcentral, and southeast Virginia. Some higher amounts included: Victoria in Lunenburg county 5", Farmville in Prince Edward county 4", Great Bridge in Chesapeake city 3-4", Blackstone in Nottoway county 3-4", City of Portsmouth 3.5-4", Fluvanna county 3-4", South Hill in Mecklenburg county 2-3", City of Emporia 2.5-3", and Louisa in Louisa county 2.5". The snow produced very slippery roadways, which resulted in several accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 8, 10:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1045 PM EST THU JAN 8 2004 .UPDATE...A DUSTING OF SNOW NORTH AND CENTRAL VIRGINIA TO A HALF INCH OF SNOW OVER SOUTHERN VIRGNIA ALONG THE NORTH CAROLINA BORDER THIS EVENING. MAIN CORE OF PRECIPITAION NOW MOVING EAST JUST SOUTH OF THE VIRGINIA SATE LINE. AS SECONDARY LOW DEVELOPS AND MOVES NORTHEAST FROM NEAR CAPE HATTERAS AFTER 12Z FRIDAY...ADDITIONAL SNOW MAY FALL ACROSS THE MID ATLANTIC PRIMARILY OVER NORTHEAST NORTH CAROLINA WHERE SNOW TOTAL COULD AVERAGE UP TO 2 INCHES WHICH PROPMTED A WINTER WEATHER ADVISORY. ELSEWHERE A SECOND DUSTING DURING THE DAY IS POSSIBLE. 22 PREV AFD BELOW... .SYNOPSIS...CLOUDS OUT AHEAD OF LOW PRESSURE OVER THE MIDWEST WILL THICKEN AND LOWER TONIGHT...AS A FRONTAL BNDRY DROPS DOWN THROUGH THE MID ATLC. LIGHT SNOW BECMG LKLY ACRS CNTRL VA. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP OFF THE SC COAST FRI MORNING...TRACKING NEWD DURING THE DAY...AND OUT TO SEA BY SAT. LKLY SNOW WILL BE CONFINED TO NC/FAR SE VA ZONES ON FRI...W/ CHC LGT SNOW ELSEWHERE. THEN VERY COLD SAT AS ARCTIC HIGH PRESSURE DROPS DOWN AND BUILDS INTO THE MID ATLC. TEMPERATURES BRIEFLY REBOUND TO NEAR NORMAL MON/TUE...BEFORE AGAIN DROPPING BELOW AVG BY THE MIDDLE OF NEXT WEEK AS ERN CONUS TROF REAMPLIFIES. && .DISCUSSION...DRY AIR AT THE SFC (DEW PTS MAINLY IN SINGLE DIGITS) INHIBITING ANYTHING BUT FLURRIES LATE THIS AFTN. GRADUAL COLUMN MOISTENING WILL OCCUR THIS EVENG AND LATER TNGT. STILL EXPECTING ONLY A DUSTING OF SNOW...WITH A FEW LOCALIZED AREAS W OF I-95 SEEING PERHAPS UP TO 1 INCH OVERNGT. MAIN PROBLEM IS THAT BY THE TIME COLUMN BECOMES DEEP ENOUGH FOR SNOW GROWTH POTL...BEST LIFT IS GONE. ON FRI...CSTL LOW PRESSURE RIDES OFF THE CAROLINA COAST. DECENT UPR JET DYNAMICS AND LIFT FROM LATE MORNING THROUGH LATE AFTN. ETA KEEPS MSTR A BIT FARTHER S THAN GFS. WENT W/ A BLENDED SOLN OF THE 2 WHICH STILL GIVES 1 TO 2 INCHES OF SNOW (ADVSRY CRITERIA) FOR NC ZONES. SNOW SHOULD END FRI EVENG BUT LEFT CHC POPS IN CSTL ZONES. WINDY AND VERY COLD SAT...MOST OF CWA WILL NOT GET OUT OF THE 20S...WITH A VERY COLD NGT SAT NGT. LATER SHIFTS MAY NEED TO CONSIDER WIND CHILL ADVSRY FOR SAT NGT/EARLY SUN MORNING. NEXT COLD FRONT LATE MON/MON NGT IS MSTR STARVED IN WLY FLOW SO REMOVED 30 POPS FOR MON NGT. KEPT POPS 20 OR LESS THROUGH THE EXTENDED. NEXT WAVE OF ENERGY IN POS PNA PATN LOOKS TO LATE WED OR THU W/ SOME DEGREE OF A NEG TILT IN THE MID LVLS. WILL NEED TO MONITOR FOR POSSIBLE DEVELOPMENT OF CSTL SYSTEM LATE NEXT WEEK...BUT FOR NOW PATTERN STILL LOOKS A LITTLE TOO PROGRESSIVE. && .MARINE...QUIET TONIGHT W/ ALL AREAS BLO SCA CRITERIA. AS CSTL LOW SLIDES OUT TO SEA LATE FRI...THE GRDNT BETWEEN THIS AND THE ARCTIC HIGH BLDING IN WILL LEAD TO SCA CONDS FRI FOR CHSPK BAY AND THE NRN CSTL WATERS...WITH GALES POSSIBLE CNTRL/SRN CSTL WATERS AND CURRITUCK SND. && .AVIATION...VFR EARLY THIS EVENING...GRADUALLY BECOMING MVFR AS CIGS DROP LATER TNGT. AFTER MDNGT RIC MAY BRIEFLY SEE IFR CONDS IN SNOW. ON FRI ALL SITES SHOULD BE MVFR...W/ IFR POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... SBY 21 30 18 24 / 30 30 10 10 OXB 24 31 22 26 / 30 30 20 10 WAL 25 32 23 26 / 30 40 20 20 FVX 27 32 18 28 / 70 40 10 10 RIC 27 32 18 27 / 60 40 10 10 PTB 27 33 19 28 / 60 40 10 10 AKQ 27 33 20 29 / 60 40 20 10 PHF 27 33 21 29 / 40 50 20 20 ORF 29 33 24 30 / 30 60 30 30 ECG 28 35 25 30 / 30 70 40 30 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...WINTER WEATHER ADVISORY FRI NCZ015>017-031-032-102 &&
WBCWRKHWO 000 TTAA00 KAKQ DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 510 AM EST THU JAN 08 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA-082330- 430 AM EST THU JAN 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... A PERIOD OF LIGHT SNOW WILL BE POSSIBLE TONIGHT...WITH A LIGHT ACCUMULATION POSSIBLE...LIKELY A DUSTING TO AN INCH. .DAYS TWO THROUGH SEVEN... ADDITIONAL LIGHT SNOW WILL BE POSSIBLE FRIDAY...WITH SNOW SHOWERS POSSIBLE OVER THE VIRGINIA TIDEWATER...AND COASTAL NORTH CAROLINA FRIDAY NIGHT AND SATURDAY. A LIGHT ACCUMULATION WILL BE POSSIBLE. IN ADDITION...GUSTY WINDS AND LOW TEMPERATURES WILL LEAD TO LOW WIND CHILLS SATURDAY AND SATURDAY NIGHT...POSSIBLY AT OR BELOW ZERO AFTER DARK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1023 PM EST THU JAN 8 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>074-076>085-087>100- 091030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WICOMICO MD-YORK VA- 1023 PM EST THU JAN 8 2004 THERE IS A CHANCE FOR FLURRIES OR PERIODS OF LIGHT SNOW OVERNIGHT THROUGH EARLY FRIDAY MORNING. MOST AREAS WILL SEE LITTLE IF ANY ACCUMULATION OF SNOW...BUT A DUSTING WILL BE POSSIBLE...WITH A FEW ISOLATED LOCATIONS RECEIVING UP TO HALF AN INCH...ESPECIALLY ALONG AND SOUTH OF THE VIRGINIA...NORTH CAROLINA BORDER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR DETAILS FOR FURTHER DETAILS OR UPDATES. IF TRAVEL IS NECESSARY...DRIVE WITH EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS... BRIDGES OR WHEN MAKING TURNS. 22
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382313, 5382314, 5382315, 5382316, 5382317, 5382318, 5382319, 5382320, 5382321, 5382322, 5382323, 5382324, 5382325, 5382326, 5382327, 5382328, 5382329, 5382330, 5382331, 5384340, 5384341, 5384342, 5384343, 5384344.